Michigan, 2022

Hail in Michigan, May 9 to 10, 2022

May 9 to 10, 2022 · NWS MQT · 5 events in 4 counties and zones

Thunderstorms developing along a frontal boundary turned severe, forming large hail over portions of central Upper Michigan during the late afternoon and evening of the 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Thunderstorms developing along a frontal boundary turned severe, forming large hail over portions of central Upper Michigan during the late afternoon and evening of the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at May 9, 3:59 PM EST, 3 minutes earlier.

Area forecast discussion, May 9, 3:59 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
459 PM EDT Mon May 9 2022

.SHORT TERM...(Through this evening)
Issued at 311 PM EDT MON MAY 9 2022

...STRONG SOUTHERLY WINDS EXPECTED THROUGH THIS EVENING...

The main story through the rest of this afternoon/evening will be
strong south to southeast winds across all of Upper Michigan. Opted
to expand the Wind Advisory into Dickinson County as well as upgrade
the advisory to a High Wind Warning for Baraga and Marquette
counties. Have already seen Marquette Coast Guard gust up to 57 mph
(SAW up to 56), just 1 mph short of the High Wind Warning criteria,
and the the strongest winds aren't expected until the 4 to 8pm
window. As a 70kt LLJ shifts overhead into this evening, model
soundings have been consistent in suggesting 45 to 50kt wind mixing
down to the sfc. Areas that have favored southerly downsloping, like
L'Anse and Marquette will see this additional mixing potential,
which was the thinking behind the High Wind Warning. Gusts
frequently to 50 mph are expected with a few gusts to 60 mph as
well. Not out of the question to see one or two gusts even higher
than 60 at the Marquette USCG station. With sunshine peaking out as
the remnant convective tops shift quickly to the NE, additional
mixing will be possible Localized downed trees and power outages are
expected through the rest of the evening hours.

.LONG TERM...(Tonight through Monday)
Issued at 459 PM EDT MON MAY 9 2022

Blocky flow will largely continue into next week, but will become a
little more progressive for a time. Current pattern features a deep
trof over western N America. Downstream, ridging from the western
Gulf of Mexico to Quebec will strengthen over the next couple of
days with strong positive height anomalies developing over Quebec
back into the Great Lakes. Late in the week, pattern will become a
little more progressive with the western trof weakening and slowly
shifting downstream, reaching the Great Lakes early next week where
it will amplify again. This trof may then hang out in the Great
Lakes region for at least the first half of next week. For Upper MI,
this large scale evolution will support warm weather/above normal
temps this week. A couple of days later this week will be very warm
for mid May. Much cooler weather will return early next week for at
least a few days and maybe all week (blo normal temps for sure
during the first half of the week). The ECMWF ensemble mean points
to a cooler period than the GFS/CMC ensembles. As for pcpn, there
will be periodic shra/tsra this week, but no significant/all day
rains. Much of the time will be dry for most locations.

Beginning tonight, deep low pres will be lifting along the
Manitoba/Ontario border with strong pres falls (6-8mb/3hr) also
lifting to Hudson Bay. Tight pres gradient and pres falls to the n
will continue to support strong/gusty winds thru the evening. Low-
level jet of 55-70+kt will also be over the area, but with setting
sun and developing stabilty, mixing will diminish with time.
Nonetheless, winds will be strong/gusty, easily into the advy range
across the w half and n central, into the evening before
diminishing. Last locations to subside will be the south wind
downslope areas near Lake Superior and high terrain. Those areas
will also see the highest gusts, locally as high as 60-65mph,
focused across Baraga/Marquette counties. Shortwave supporting the
deep sfc low will be heading to Hudson Bay tonight. With trailing
cold front ending up parallel to the mid-level flow, it will slow
down, weaken, then stall somewhere over roughly central Upper MI for
Tue. With the forcing lifting well to the n, shra/tsra which will
develop along the front to the w will weaken as well as they move
into Upper MI. Storms will also become elevated if they maintain
themselves which becomes questionable with time as low-level jet
lifts n of the area. With estimated effective bulk shear around
30+kt with roughly 1000j/kg CAPE for parcels lifted from around
850mb, there could be a few organized storms and a hail risk into
western Upper MI if storms survive. Have doubts that pcpn will reach
the eastern fcst area, but with theta-e axis moving over the area,
it's not out of the question.

Frontal boundary over the area on Tue will set the stage for
additional convective development. Model fcst soundings suggest
potential of sfc based convection may be limited, but not all agree.
Weak 500mb height rises aren't supportive of pcpn development, but
sfc-850mb trof/convergence and sharp theta-e gradient cutting ssw-
nne across Upper MI should support some convective development. If
elevated, estimated effective shear in excess of 30kt with 1000+j/kg
CAPE for parcels lifted from near top of inversion will support
organized storms and a hail risk. However, the greater instability
tends to be displaced s and e of where shra/tsra are more likely to
develop in central Upper MI. If sfc based, MLCAPE is not more than a
few hundred j/kg, except over the far s central where 500 to as much
as 1000j/kg may develop. That would be the area where svr risk is
highest on Tue. More significant convection is likely to develop in
WI, but then settle s and se along instability gradient. Shra/storms
should persist into part of Tue night in advance of the frontal
boundary that will get a push eastward.

Mid-level ridge will build a little more over the Great Lakes on
Wed. At the sfc, weak high pres will dominate the day with a general
e to ne gradient wind. Where these winds don't already have an
onshore component off the Great Lakes, an onshore component will
develop during the day, resulting in cooling near the Lakes. Fcst
soundings suggest cinh will likely be sufficient to prevent any
convection on lake breeze boundaries.

Shortwave lifting out of the Southern Plains and up the backside of
the ridge will offer the next opportunity of shra/tsra later Wed
night into Thu morning. Axis of accompanying low-level jet points to
MN/western Upper MI/western Lake Superior into Ontario as the
favored location for majority of the convection. As that convection
lifts ne, capping may become an issue during the day Thu to limit
new development. Temps will surge on Thu as 850mb temps rise to
around 18C. Expect highs well into the 80s across w half of the fcst
area with some upper 80s F at some locations. Southerly winds up
Lake MI will keep the e cooler. Fri will likely be similarly warm.
Shortwave lifting ne into s central Canada will send another
weakening cold front into the area on Fri, and that could pose a
risk for some convection.

Over the weekend, mid-level troffing will begin to shift e and
amplify into the Great Lakes. Cooling will begin, but more notably
Sun and especially on Mon at which time 850mb temps will tumble back
to blo 0C. High temps on Mon will probably struggle to reach 50F
across the w and n, certainly colder along Lake Superior. Should be
some shra/tsra on Sat with cold fropa, then depending on the trof
amplifcation over the area, some isold/sct -shra may occur either
day.
&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 313 PM EDT MON MAY 9 2022

VFR conditions are expected through the TAF period at all sites. As
a 70kt LLJ traverses across the Upper Great Lakes region this
afternoon/tonight. Gusty SSE winds are expected at all TAF sites,
though some boundary layer stability could prevent some gusts from
reaching the surface. In that case, LLWS will also be possible. With
some sunshine returning later this afternoon, expect gusts to become
frequent, strongest at SAW where some gusts upwards of 50kt will be
possible through 00Z. There is also a brief chance for some MVFR at
IWD and SAW tonight as frontal boundary moves across the UP from
west to east. Some showers and embedded thunderstorms will be
possible along this front, with the best chance for thunder at
IWD/CMX.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 459 PM EDT MON MAY 9 2022

Tight pres gradient over the area combined with strong pres falls
lifting across northern Ontario to Hudson Bay will support se to s
winds to gale force over portions of Lake Superior tonight. Strong
stability with warm air advecting overtop the chilly marine layer
will limit winds closer to the lake surface at buoy height where
speeds should generally hold to 20-30kt. High obs platforms, such as
C-MANS and on lake carriers, will see the higher gusts into the 35-
40kt range. Could be some higher gusts, but in stable situations
like this, there is always uncertainty in determining how strong
winds will be at these high obs platforms. Overall, expect the
corridor of strongest winds to run from around Isle Royale se toward
Whitefish Pt. Winds will subside overnight, and winds on Tue will be
under 20kt as pres gradient weakens considerably. Winds should
remain under 20kt on Wed, but with high pres to the e and low pres
over the Plains, e to ne winds could begin to gust to 25kt over
western Lake Superior later in the day. While winds under 20kt
should be the rule over western Lake Superior on Thu/Fri, the east
half may see gusts to 25kt.

Fog will likely develop at some point over the next few days once
shra/tsra occur over the waters.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Wind Advisory until midnight EDT /11 PM CDT/ tonight for
     MIZ001>003-006-009>011-084.

  High Wind Warning until midnight EDT tonight for MIZ004-005.

Lake Superior...
  Gale Warning until 4 AM EDT Tuesday for LSZ249>251-266-267.

  Gale Warning until 2 AM EDT Tuesday for LSZ264.

  Gale Warning until 1 AM EDT Tuesday for LSZ248.

  Gale Warning until 9 PM EDT this evening for LSZ245.

  Gale Warning until midnight EDT tonight for LSZ243-244-247.

  Gale Warning until 10 PM EDT /9 PM CDT/ this evening for LSZ240-
     241.

  Gale Warning until 11 PM EDT this evening for LSZ242.

Lake Michigan...
None.
&&

SHORT TERM...JAW
LONG TERM...Rolfson
AVIATION...JAW
MARINE...Rolfson
Hazardous weather outlook, May 9, 3:24 PM EST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
424 PM EDT Mon May 9 2022

MIZ001>006-009>011-084-102030-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-
Gogebic-Iron-Dickinson-Southern Houghton-
424 PM EDT Mon May 9 2022 /324 PM CDT Mon May 9 2022/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Strong south winds will continue through this evening. Localized
wind damage and power outages are expected. See the latest Wind
Advisory and High Wind Warning for details.

There is a chance of thunderstorms tonight. Some small hail is
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms on Tuesday into Tuesday night
and then again Wednesday night into Thursday. Some small hail is
possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit wildfire reports to
local emergency services as well as wind damage to the National
Weather Service in Marquette. The public may also submit reports
on our webpage, Facebook page, or on Twitter using #906wx.

MIZ007-012>014-085-102030-
Luce-Menominee-Delta-Southern Schoolcraft-Northern Schoolcraft-
424 PM EDT Mon May 9 2022 /324 PM CDT Mon May 9 2022/

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight. Some small hail is
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms on Tuesday into Tuesday night
and then again Wednesday night into Thursday. Some small hail is
possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit wildfire reports to
local emergency services as well as wind damage to the National
Weather Service in Marquette. The public may also submit reports
on our webpage, Facebook page, or on Twitter using #906wx.

LSZ162-240>251-263>267-102030-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
424 PM EDT Mon May 9 2022 /324 PM CDT Mon May 9 2022/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

South to southeasterly gales to 40 knots are expected across
northern and east Lake Superior as well as along the nearshore
zones. See the latest Marine Weather Message and Open Lake
Forecast for additional information.

There is a chance of thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms on Tuesday into Tuesday night
and then again Wednesday night into Thursday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-102030-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
424 PM EDT Mon May 9 2022

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms on Tuesday into Tuesday night
and then again Wednesday night into Thursday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JAW

In the hours before

Local storm report, May 9, 3:59 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
459 PM EDT MON MAY 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     WILDFIRE         5 SE BIG BASS LAKE      46.27N 87.59W
05/09/2022                   MARQUETTE          MI   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS LARGE BRUSH FIRE
            NEAR ALBERT LANE NEAR WEST BASS LAKE AND
            SPRING LAKE WEST OF GWINN.

&&

JSS
Local storm report, May 9, 4:01 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
501 PM EDT MON MAY 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     WILDFIRE         6 WSW NATIONAL MINE     46.43N 87.80W
05/09/2022                   MARQUETTE          MI   LAW ENFORCEMENT

            REPORT OF WILDFIRE ON TASSON RD. IN ELY
            TOWNSHIP. JACKPINES WERE REPORTED ON FIRE.

&&

JSS

The radar

The Marquette radar (KMQT), 20 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Marquette

When
May 9, 4:02 PM EST to 4:10 PM EST
Where
Marquette County, 1.58 mi WNW of Birch
Measured
1.75 in hail
Reported by
Social Media
Coordinates
46.710, -87.600

There was a social media report of golf ball sized hailstones northwest of Marquette along County Road 550. Most hailstones were pea to dime-sized. Over a half inch of rain was also reported with the storm.

Hail, Dickinson

When
May 10, 5:05 PM CST to 5:10 PM CST
Where
Dickinson County, 1.38 mi N of Iron Mtn
Measured
0.88 in hail
Reported by
Social Media
Coordinates
45.850, -88.050

There was a social media report of nickel-sized hail in Breitung Township just north of Iron Mountain.

Hail, Alger

When
May 10, 6:30 PM EST to 6:35 PM EST
Where
Alger County, 2.81 mi NE of Onola
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.500, -86.960

A trained spotter four miles northeast of Deerton measured one inch diameter hail from a thunderstorm.

Hail, Alger

When
May 10, 6:50 PM EST to 7:00 PM EST
Where
Alger County, 2.28 mi NNE of Onola
Measured
1.75 in hail
Reported by
Public
Coordinates
46.500, -86.980

A friend of NWS employee texted pictures and video of large hail observed northeast of Deerton. Most hailstones were ping pong ball sized, but a few were as big as golf balls with large spikes.

Hail, Menominee

When
May 10, 6:16 PM CST to 6:26 PM CST
Where
Menominee County, 0.84 mi SE of Stephenson
Measured
1.25 in hail
Reported by
Social Media
Coordinates
45.410, -87.610

There was a report via social media that hail began as marble-sized and increased to half dollar sized in Stephenson.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025510, 1025511, 1025516, 1025519, 1025509.